New York, 2010

Rip Current in New York, August 8, 2010

August 8, 2010 · NWS OKX · 1 event in 1 county or zone

A long and persistent southerly fetch around Bermuda high pressure generated long period southerly swells. The combined southerly winds and swells created dangerous rip currents at the Atlantic facing beaches of Long Island on August 8th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A long and persistent southerly fetch around Bermuda high pressure generated long period southerly swells. The combined southerly winds and swells created dangerous rip currents at the Atlantic facing beaches of Long Island on August 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 8, 2:17 PM EST, 43 minutes earlier.

Area forecast discussion, Aug 8, 2:17 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
317 PM EDT SUN AUG 8 2010

.SYNOPSIS...
A SERIES OF WEAK FRONTAL BOUNDARIES WILL IMPACT THE REGION THROUGH
THE MIDDLE OF THE WEEK. HIGH PRESSURE WILL BUILD INTO THE AREA FOR
THE END OF THE WEEK INTO THE FIRST HALF OF THE WEEKEND.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
ISOLD SHRA HAVE DEVELOPED ACROSS THE INTERIOR THIS AFTERNOON.
INSTABILITY IS LIMITED AND NO LIGHTNING STRIKES HAVE BEEN
OBSERVED. WILL CONTINUE THE THREAT FOR ISOLD SHRA TIL 00Z...WITH
INTERIOR ZONES THE MAIN FOCUS WITH UPSLOPE SLY FLOW PROVIDING
ENOUGH LIFT FOR INITIATION.

ANY PCPN DISSIPATES THIS EVENING WITH LOSS OF SFC HEATING...WITH A
DRY FORECAST THROUGH MIDNIGHT. THE CUMULUS WILL DISSIPATE AS
WELL...WITH HIGH CLOUDS AHEAD OF A FRONTAL BOUNDARY STRETCHING
FROM QUEBEC INTO INDIANA SPREADING EWD INTO THE CWA.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH WEDNESDAY/...
HIGH CLOUDS WILL INCREASE OVERNIGHT WITH STRATUS
DEVELOPING...ESPECIALLY ACROSS ERN ZONES. WITH THE MOIST ONSHORE
FLOW LOCKED IN...WILL CONTINUE FOG IN THE FORECAST.

THE FRONT APPEARS TO BE SLOW MOVING IN IT/S APPROACH ON MON AS IT
BECOMES PARALLEL WITH INCREASINGLY ZONAL FLOW ALOFT. WILL
THEREFORE LIMIT PCPN CHANCES TO THE LATE AFTERNOON HOURS AND
ACROSS THE NRN INTERIOR. ENOUGH INSTABILITY FOR TSTMS. AS THE LOW
LEVEL FLOW VEERS TO THE SW AHEAD OF THE FRONT...TEMPS WILL RISE
INTO THE LOWER 90S ACROSS THE USUAL HOT SPOTS OF NJ...WITH NEAR 90
IN THE CITY. COOLER NEAR THE COASTS.

FRONT APPEARS TO FINALLY REACH THE CWA MON NIGHT. EXPECT ISOLD-SCT
TSTMS ACROSS THE AREA ATTM...SO POPS STILL IN THE CHANCE CATEGORY.

NW FLOW ALOFT INCREASES ON TUE AS THE JET APPROACHES. DEEP MIXING
WILL OCCUR RESULTING IN MORE 90S ACROSS SWRN ZONES. THE DYNAMICS
ALOFT COUPLED WITH SBCAPE IN EXCESS OF 1000 J/KG WILL RESULT IN
MORE CHANCES FOR SCT TSTMS...MAINLY IN THE LATE AFTERNOON AND
EARLY EVENING. POTENTIAL FOR DOWNDRAFT WINDS IN ANY TSTMS AS DCAPE
EXCEEDS 1000 J/KG.

NLY LOW LEVEL FLOW VEERS TO THE SE WED LEADING TO THE PROBABLE
DEVELOPMENT OF A COASTAL BOUNDARY BY AFTERNOON. THIS MAY ALLOW FOR
ISOLD SHRA OR WEAK TSTMS TO DEVELOP. A 20 POP FOR NOW DURING THE
LATE AFTERNOON. TEMPS CLOSER TO NORMAL.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRES REMAINS ENTRENCHED OVER THE NORTHERN ATLANTIC WATERS AS
LOW PRES SLOWLY TRACKS ACROSS CANADA. A WARM FRONT WILL REMAIN
ACROSS THE LOCAL AREA FROM WED NIGHT UNTIL THE OFFSHORE HIGH DEPARTS
AND THE AFOREMENTIONED LOW DRAGS A COLD FRONT THROUGH THE REGION FRI
NIGHT/SAT MORNING. ANOTHER QUICK MOVING SYSTEM FOLLOWS BEHIND IT FOR
THE SECOND HALF OF THE WEEKEND.

TEMPS WILL BE RIGHT AROUND NORMAL FOR THE PERIOD.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
HIGH PRESSURE EAST OF LONG ISLAND WILL KEEP REGION IS SOUTHERLY
FLOW. A COLD FRONT APPROACHES FROM THE NORTHWEST MONDAY.

VFR INTO THIS EVENING...WITH PERHAPS AN ISOLATED SHOWER. WILL NOT
INCLUDE IN TAFS AS ANY COVERAGE WILL BE SPARSE. OTHERWISE...SOUTH
WINDS 12 TO 15 KTS NEAR COASTAL TERMINALS. A GUST TO 20 KT
POSSIBLE AT TIMES.

WINDS LIGHTEN TONIGHT...FROM THE SOUTH/SOUTHWEST. SOME STRATUS
AND FOG POSSIBLE OVERNIGHT...ESPECIALLY COASTAL TERMINALS. IFR OR
LIFR QUITE POSSIBLE AT KGON...WITH CONFIDENCE LOWER AT OTHER
TERMINALS. ANY LOWER CLOUDS GIVE WAY TO SOME CU AND MID CLOUDS
MONDAY MORNING AS SOUTH TO SOUTHWEST WINDS INCREASE TO 10 KTS BY
LATE MORNING.

OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY...
MON AFTERNOON-MONDAY NIGHT...WEAK FRONTAL BOUNDARY MAY PRODUCE WIDELY
SCT AFTN SHRA/TSRA.
TUE AND WED...CHANCE OF TSRA.
THU AND FRI...GOOD CHANCE FOR SHRA/TSTMS AND MVFR CONDITIONS.

&&

.MARINE...
SE SWELL HAS RESULTED IN 4 FT SEAS ON THE OCEAN TODAY. WITH THE
SWELL FORECAST TO INCREASE SLIGHTLY TONIGHT...A SCA FOR SEAS HAS
BEEN ISSUED FOR THE ERN OCEAN. AREAS BEYOND 10NM OFFSHORE WILL BE
MOST LIKELY TO RECEIVE 5 FT SEAS. BECAUSE SEAS ARE SO CLOSE TO
CRITERIA...WILL NEED TO FOLLOW TRENDS FOR THE CNTRL OCEAN ZONE.
FORECAST THERE IS SEAS AROUND 4 FT.

SWELL IS PROGGED TO SUBSIDE SLIGHTLY FOR MON...HOWEVER CANNOT BANK
ON THE MODEL ATTM WITH THE STORM STILL LINGERING NEAR BERMUDA.
SEAS OF AT LEAST 3-4 FT CAN BE EXPECTED.

A SERIES OF WEAK COLD FRONTS WILL THEN TRACK THROUGH THE WATERS
MON NIGHT THEN TUE NIGHT. WINDS AND SEAS ARE EXPECTED TO REMAIN
BLW SCA LEVELS ATTM.

FOR WED NIGHT THROUGH FRI...WITH WEAK FLOW OVER THE WATERS...WINDS
AND SEAS WILL REMAIN BELOW SCA CRITERIA THROUGH THIS PERIOD.

&&

.HYDROLOGY...
WIDESPREAD SIGNIFICANT PCPN IS NOT EXPECTED THROUGH FRI.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EDT MONDAY
     FOR ANZ350.

&&

SYNOPSIS...JMC
NEAR TERM...JMC
SHORT TERM...JMC
LONG TERM...MPS
AVIATION...PW
MARINE...JMC/MPS
HYDROLOGY...JMC
Hazardous weather outlook, Aug 8, 2:35 PM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
335 PM EDT SUN AUG 8 2010

NYZ075>077-080-081-091945-
KINGS (BROOKLYN)-QUEENS-NASSAU-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
335 PM EDT SUN AUG 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS THIS EVENING AT ATLANTIC
FACING BEACHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002>006-011-NYZ067>074-078-079-091945-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
335 PM EDT SUN AUG 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-091945-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
335 PM EDT SUN AUG 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

JMC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Southeast Suffolk

When
August 8, 3:00 PM EST
Where
Southeast Suffolk forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

Southerly winds and long period ocean swells produced dangerous rip currents on Sunday August 8th along the south shores of Suffolk and Nassau Counties. Surf observations from Suffolk County beaches reported moderate rip currents, with a few reports of occasionally strong rip currents.

There was a fatality due to drowning at Amagansett Beach when a female swimmer was caught in rough surf/rip current. Local media reported that other swimmers were caught in rip currents as they tried to save the woman, but other injury reports are unconfirmed.

A moderate risk of rip currents was issued in the surf zone forecast. This was also headlined in the Hazardous Weather Outlook issued Saturday evening and Sunday Morning. In addition, the Area Forecast Discussion issued Sunday morning indicated that periods of stronger rip currents were possible.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Southeast Suffolk2010-08-0837FemaleOutside/Open AreasDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255979.